Journal of Applied Probability

Rumor processes on N

Valdivino V. Junior, Fábio P. Machado, and Mauricio Zuluaga

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study four discrete-time stochastic systems on N, modeling processes of rumor spreading. The involved individuals can either have an active or a passive role, speaking up or asking for the rumor. The appetite for spreading or hearing the rumor is represented by a set of random variables whose distributions may depend on the individuals. Our goal is to understand - based on the distribution of the random variables - whether the probability of having an infinite set of individuals knowing the rumor is positive or not.

Article information

Source
J. Appl. Probab., Volume 48, Number 3 (2011), 624-636.

Dates
First available in Project Euclid: 23 September 2011

Permanent link to this document
https://projecteuclid.org/euclid.jap/1316796903

Digital Object Identifier
doi:10.1239/jap/1316796903

Mathematical Reviews number (MathSciNet)
MR2884804

Zentralblatt MATH identifier
1231.60113

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60G50: Sums of independent random variables; random walks

Keywords
Coverage of space epidemic model disk percolation rumor model

Citation

Junior, Valdivino V.; Machado, Fábio P.; Zuluaga, Mauricio. Rumor processes on N. J. Appl. Probab. 48 (2011), no. 3, 624--636. doi:10.1239/jap/1316796903. https://projecteuclid.org/euclid.jap/1316796903


Export citation

References

  • Athreya, S., Roy, R. and Sarkar, A. (2004). On the coverage of space by random sets. Adv. Appl. Prob. 36, 1–18.
  • Bertacchi, D. and Zucca, F. (2008). Critical behaviors and critical values of branching random walks on multigraphs. J. Appl. Prob. 45, 481–497.
  • Bonar, D. D. and Khoury, M. J., Jr. (2006). Real Infinite Series. Mathematical Association of America, Washington, DC.
  • Bremaud, P. (1999). Markov Chains (Texts Appl. Math. 31). Springer, New York.
  • Daley, D. and Kendall, D. G. (1965). Stochastic rumors. J. Inst. Math. Appl. 1, 42–55.
  • Feller, W. (1968). An Introduction to Probability Theory and Its Applications, Vol. I, 3rd edn. John Wiley, New York.
  • Fort, T. (1930). Infinite Series. Clarendon Press, Oxford.
  • Grimmett, G. (1999). Percolation, 2nd edn. Springer, New York.
  • Isham, V., Harden, S. and Nekovee, M. (2010). Stochastic epidemics and rumors on finite random networks. Physica A 389, 561–576.
  • Kesten, H. and Sidoravicius, V. (2005). The spread of a rumor or infection in a moving population. Ann. Prob. 33, 2402–2462.
  • Kostka, J., Oswald, Y. A. and Wattenhofer, R. (2008). Word of mouth: rumor dissemination in social networks. In Structural Information and Communication Complexity (Lecture Notes Comput. Sci. 5058), Springer, Berlin, pp. 185–196.
  • Kurtz, T. G., Lebensztayn, E., Leichsenring, A. and Machado, F. P. (2008). Limit theorems for an epidemic model on the complete graph. Alea 4, 45–55.
  • Lebensztayn, E. and Rodriguez, P. M. (2008). The disk-percolation model on graphs. Statist. Prob. Lett. 78, 2130–2136.
  • Lebensztayn, E., Machado, F. P. and Martinez, M. Z. (2006). Self-avoiding random walks on homogeneous trees. Markov Process. Relat. Fields 12, 735–745.
  • Maki, D. P. and Thompson, M. (1973). Mathematical Models and Applications. Prentice-Hall, Englewood Cliffs, NJ.
  • Pearce, C. E. M. (2000). The exact solution of the general stochastic rumours. Math. Comput. Modelling 31, 289–298.
  • Pittel, B. (1990). On a Daley–Kendall model of random rumors. J. Appl. Prob. 27, 14–27.
  • Sudbury, A. (1985). The proportion of the population never hearing a rumor. J. Appl. Prob. 22, 443–446.